Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 10, NWS Riverton, WY

August 3, 2005Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 3, 2005, 8:24 PM MDT for Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 8:24 PM MDT (02:24 UTC)
Expired
Aug 3, 2005, 11:30 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 162 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1968 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 040230
FFWRIW
WYC025-040530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
824 PM MDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING
  THIS INCLUDES THE CITY OF...CASPER

* UNTIL 1130 PM MDT

* AT 820 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
  CONTINUING IN SOUTHEAST CASPER AROUND THE GLENDALE AND ALLENDALE
  SUBDIVISIONS. IN ADDITION...THERE IS CONCERN OF THE ABILITY OF
  BOTH MIDDLE AND LOWER SPICER RESERVOIRS TO HOLD BACK WATER.
  THEREFORE...GLENDALE DRAW AND THE LOWER PARTS OF THE ALLENDALE
  SUBDIVISION ARE BEING EVACUATED. THIS INCLUDES GLENDALE AVENUE
  BETWEEN 24TH AND 12TH STREET.

* LOCATIONS IN THE WARNING INCLUDE CASPER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS AND MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS AREAS
WHERE WATER COVERS THE ROAD EITHER BY FOOT OR BY AUTOMOBILE.

THIS FLASH FLOOD WARNING IS AN EXTENSION OF THE FLASH FLOOD WARNING
THAT WAS PREVIOUSLY IN EFFECT UNTIL 830 PM MDT.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

JONES
2 follow-up statements
000 
WGUS75 KRIW 040347
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
945 PM MDT WED AUG 3 2005

WYC025-040530-
NATRONA WY-
945 PM MDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 PM MDT FOR EAST CENTRAL
NATRONA COUNTY...

AT 940 PM MDT...COUNTY EMERGENCY MANAGEMENT REPORTED THAT FLASH  
FLOODING CONTINUES IN SOUTHEAST CASPER...MAINLY AROUND THE GLENDALE 
AND ALLENDALE SUBDIVISIONS. CONCERN REMAINS REGARDING THE ABILITY OF 
BOTH MIDDLE AND LOWER SPICER RESERVOIRS TO HOLD BACK WATER.   
THEREFORE...GLENDALE DRAW AND THE LOWER PARTS OF THE ALLENDALE   
SUBDIVISION HAVE BEEN EVACUATED. THIS INCLUDES GLENDALE AVENUE
BETWEEN 24TH AND 12TH STREET.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS DIFFICULT TO 
RECOGNIZE THE DANGERS OF FLOODING. PLEASE FOLLOW THE DIRECTION OF 
LOCAL LAW ENFORCEMENT FOR THE PROTECTION OF YOU AND YOUR FAMILY.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

JONES
000 
WGUS75 KRIW 040511
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1109 PM MDT WED AUG 3 2005

WYC025-040519-
NATRONA WY-
1109 PM MDT WED AUG 3 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL NATRONA COUNTY IS
CANCELED...

THE FLASH FLOOD WARNING HAS BEEN CANCELED.  RAIN HAS MOVED OUT OF 
THE AREA AND FLOOD WATERS HAVE SUBSIDED.  SOME LOW-LYING SPOTS IN 
ROADS MAY STILL BE SUBMERGED IN WATER...SO DO NOT DRIVE YOUR VEHICLE 
THROUGH AREAS WHERE WATER COVERS THE ROAD TONIGHT. 

LAT...LON 4261 10679 4259 10609 4315 10608 4316 10680

$$

MEUNIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:04 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT WED AUG 3 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL INTO TONIGHT
ALONG WITH LOCALLY HEAVY RAINFALL RATE POTENTIAL. ABUNDANT MOISTURE
IN PLACE ACROSS THE REGION THIS AFTERNOON WITH PERSISTANT MONSOON
MOISTURE FEED THIS WEEK. DEW POINTS REMAINING WELL INTO THE 40S AND
LOWER 50S. THUNDERSTORMS CONTINUING TO FIRE IN THIS AFTERNOON
INSTABILITY. SURFACE COLD FRONT SETTING UP ACROSS CENTRAL WYOMING
WILL BE ADDED FOCUS FOR THE STRONGEST STORMS...FROM THE WIND RIVER
BASIN EAST INTO THE CASPER AREA. HAVE INCLUDED THE THREAT FOR
ISOLATED HEAVY RAINFALL IN FORECAST. BEHIND SYSTEM...HIGH PRESSURE
BUILDS IN AND SHIFTS SOUTHEAST OF AREA THURSDAY. STILL SOME CAPES
FORECAST FOR CENTRAL AND SOUTHERN AREAS FOR THURSDAY AFTERNOON...
ESPECIALLY INTO THE UPPER WIND RIVER BASIN AND SURROUNDING HIGHER
TERRAIN. THIS SEEMS REASONABLE FOR BEST PRECIP CHANCES GIVEN MOIST
EAST/SOUTHEAST UPSLOPE FEEDING THIS REGION. THEREFORE...HAVE
CONTINUED WITH HIGHEST PRECIP CHANCES FOR THIS REGION. A WESTERLY
FLOW DEVELOPS BY FRIDAY FOR DRIER CONDITIONS. THE RESULTANT DRIER
AIRMASS WILL BE START OF WARMER TEMPERATURES AS WELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
DRY PACIFIC AIR WILL BE OVER THE AREA SATURDAY.  A PACIFIC TROUGH
WILL MOVE INTO THE PACIFIC NORTHWEST SUNDAY BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE NORTHWEST MOUNTAINS.  MONDAY AS THE
TROUGH NEARS WESTERN WYOMING...SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SHOWERS AND THUNDERSTORMS IN THE BASIN
ARE EXPECTED ACROSS WESTERN AND CENTRAL WYOMING.  AS THE TROUGH
PASSES TO THE EAST AND THE HIGH PRESSURE RIDGE ANCHORED OVER THE
SOUTHWEST US REBOUNDS...MONSOON MOISTURE IS EXPECTED TO RETURN
RAPIDLY ON TUESDAY AND WEDNESDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  THE ADDITION OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY WAS THE MAJOR CHANGE TO THE
EXTENDED FORECAST.  LITTLE CHANGE WAS MADE TO TEMPERATURES AS THEY
HAVE BEEN RATHER CONSISTENT THE PAST SEVERAL NIGHTS. EXTENDED MODELS
IN GOOD AGREEMENT AT THIS TIME WITH MAIN WEATHER FEATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...CMB
Hazardous weather outlook, Aug 3, 2:29 PM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
229 PM MDT WED AUG 3 2005

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
229 PM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO
TONIGHT AS A MOIST AIRMASS INTERACTS WITH A COLD FRONT MOVING
SOUTH ACROSS THE REGION. VERY HEAVY RAINFALL RATES WILL BE POSSIBLE
WITH ANY STORMS THAT FORM. A FEW SEVERE THUNDERSTORMS WILL
BE POSSIBLE IN CENTRAL WYOMING...FROM THE WIND RIVER BASIN EAST
TOWARD CASPER PRODUCING DAMAGING WINDS AND HAIL. THE HEAVY RAINS
WILL ALSO POSE A FLASH FLOOD THREAT...ESPECIALLY IN AND NEAR STEEP
TERRAIN AND ALONG SMALL STREAMS. IF YOU ARE PLANNING OUTDOOR
ACTIVITIES THROUGH TONIGHT...YOU SHOULD BE PREPARED FOR THE
POSSIBILITY FOR THIS THREATENING WEATHER. STREET FLOODING MAY
ALSO OCCUR IF ANY STORMS MOVE OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT PRECIPITATION GREATER THAN ONE INCH...
FLOODING...HAIL AND DAMAGING WINDS. CONTACT THE NATIONAL WEATHER
SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIW

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.